High Wind, Southwest Desert Mimbres Basin
- When
- March 16, 11:54 AM MST
- Where
- Southwest Desert Mimbres Basin forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
Only two days after a high wind episode in southern New Mexico, another round of high winds occurred as a result of strong southwesterly flow transferring down to the surface and a deepening surface low to the northeast.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
Only two days after a high wind episode in southern New Mexico, another round of high winds occurred as a result of strong southwesterly flow transferring down to the surface and a deepening surface low to the northeast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Mar 16, 2:58 AM MST, 8 hours 56 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
358 AM MDT SUN MAR 16 2008
.SYNOPSIS...
STRONG WINDS ASSOCIATED WITH AN APPROACHING PACIFIC STORM SYSTEM
WILL GENERATE VERY WINDY CONDITIONS WITH BLOWING DUST THIS
AFTERNOON. SUSTAINED WIND SPEEDS OF 40 MPH WITH GUSTS APPROACHING
60 MPH ARE POSSIBLE. THE STORM SYSTEM WILL MOVE OVER THE STATE
TONIGHT AND MONDAY WITH A SLIGHT CHANCE OF LOWLAND RAIN AND
MOUNTAIN SNOW SHOWERS THROUGH TUESDAY MORNING. ISOLATED
THUNDERSTORMS PRODUCING STRONG WIND GUSTS AND SMALL HAIL WILL BE
POSSIBLE MONDAY. A DRY WEST TO NORTHWEST FLOW WILL OCCUR BEHIND
THE SYSTEM BY TUESDAY AFTERNOON AND PERSIST FOR THE REMAINDER OF
THE WEEK. DAY TIME TEMPERATURES WILL BE SIGNIFICANTLY COOLER ON
MONDAY...BUT WILL GRADUALLY WARM THROUGH THE WEEK.
&&
.DISCUSSION...
STRONG WINDS WITH BLOWING DUST WILL RETURN TODAY. STRONG WINDS
ALOFT...AHEAD OF AN APPROACHING LOW PRESSURE SYSTEM WILL MIX DOWN
TO THE SURFACE THIS AFTERNOON WITH DAY TIME HEATING. ADDITIONALLY
A DEEPENING SURFACE LOW EAST OF AREA WILL TIGHTENING THE PRESSURE
GRADIENT ACROSS THE STATE. THESE TWO FACTORS WILL COMBINE TO
GENERATE SOUTHWESTERLY SURFACE WIND SPEEDS OF 35 TO 45 MPH WITH
GUSTS APPROACHING 60 MPH THIS AFTERNOON. THE SOUTHWEST FETCH OF
THE WINDS WILL PULL UP LIGHT PARTICULATES AND DUST FROM DRY LAKE
BEDS SOUTH OF BORDER FOR POSSIBLE DENSE BLOWING DUST. WIND WILL
GRADUALLY DIMINISH TONIGHT AS THE GRADIENT RELAXES.
THE LARGE AND COMPLEX UPPER LOW WILL MOVE ACROSS THE STATE LATER
TONIGHT AND ON MONDAY. MUCH OF THE ENERGY AND DYNAMICS ASSOCIATED
WITH THE LOW WILL DROP SOUTH OF THE BORDER AND NOT HAVE MUCH
AFFECT ON THE FORECAST AREA. HOWEVER COLD AIR ALOFT ASSOCIATED
WITH THE LOW WILL BE ABLE TO DESTABILIZE THE AIR MASS INITIATE
CONVECTION ACROSS THE REGION. MOISTURE WITH THIS SYSTEM WILL BE
LIMITED OVER THE FORECAST AREA. SHOWERS AND THUNDERSTORMS WILL BE
MORE ISOLATED WITH SPOTTY ACCUMULATIONS. THE COLD NATURE OF THE
SYSTEM WILL RESULT IN SNOW LEVELS DOWN TO 5000 FEET. SNOW AMOUNTS
WILL REMAIN LIGHT OVER THE MOUNTAINS DUE TO THE LIMITED MOISTURE.
ANY THUNDERSTORMS THAT FORM WILL LIKELY PRODUCE SMALL HAIL THAT
COULD MAKE TO THE SURFACE EVAPORATING OR MELTING.
THE SYSTEM WILL EXIT THE REGION BY MID DAY TUESDAY WITH RETURN TO
A DRY PATTERN AS PART OF A WESTERLY FLOW ALOFT. WINDS ON WEDNESDAY
WILL BE RELATIVELY LIGHT WITH TEMPERATURES REBOUNDING. THE LATTER
PART OF NEXT WEEK WILL SEE A RETURN TO BREEZY CONDITIONS IN THE
AFTERNOON WITH MUCH STRONGER WINDS POSSIBLE NEXT SATURDAY AS A
SYSTEM PASSES NORTH OF THE FORECAST AREA.
&&
.AVIATION...VALID 16/12Z - 17/12Z
VFR CONDITIONS THROUGH MOST OF THE VALID PERIOD...EXCEPT FOR
REDUCED VSBYS TO LESS THAN 2 MILES IN BLOWING DUST THIS
AFTERNOON. DEEP MIXING TO ROUGHLY 12 KFT AGL WILL BRING HIGHER
WINDS ALOFT DOWN TO THE SURFACE ALONG WITH TIGHTENING SURFACE
PRESSURE GRADIENT RESULTING IN VERY WINDY CONDITIONS THROUGH 03Z
MOST AREAS. AREAS ALONG E SLOPES OF AREA MTNS WILL SEE HIGHER
WINDS AND STRONG TURBULENCE. WIND SPEEDS WILL PEAK TO AT 35 TO 45
MPH WITH GUSTS NEAR 60 MPH THIS AFTERNOON. WINDS WILL SLOWLY
DIMINISH TONIGHT.
&&
.FIRE WEATHER...STRONG WINDS ALOFT...AHEAD OF AN APPROACHING LOW
PRESSURE SYSTEM...WILL MIX DOWN TO THE SURFACE TODAY. THIS COMBINED
WITH A TIGHTENING SURFACE PRESSURE GRADIENT WILL GENERATE VERY
STRONG 20-FOOT WINDS FROM THE SOUTHWEST THIS AFTERNOON. VERY LOW
RELATIVE HUMIDITIES WILL OCCUR THIS AFTERNOON. RED FLAG FIRE
DANGER CONDITIONS WILL BE MET THIS AFTERNOON AND EARLY EVENING.
THE STORM SYSTEM WILL LOWER FIRE DANGER CONCERNS STARTING WITH
NMZ110 AND 111 SUNDAY EVENING WITH AN INFLUX OF MOISTURE THAT WILL
SPREAD EAST. A SLIGHT CHANCE OF SHOWERS AND A FEW THUNDERSTORMS
WILL BE POSSIBLE MONDAY. A MILD DRY NORTHWEST TO WESTERLY FLOW
ALOFT WILL TUESDAY THRU THURSDAY WITH A RETURN TO BREEZY AND WINDY
CONDITIONS FRIDAY AND SATURDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 76 46 58 40 66 / 0 10 20 20 20
SIERRA BLANCA TX 76 42 56 39 66 / 0 10 10 20 20
LAS CRUCES 72 42 57 38 66 / 0 10 20 20 20
ALAMOGORDO 71 39 54 35 65 / 0 10 20 20 20
CLOUDCROFT 51 23 33 19 42 / 0 10 20 20 20
TRUTH OR CONSEQUENCES 67 38 53 34 65 / 0 10 20 20 10
SILVER CITY 56 30 44 26 55 / 10 20 30 20 0
DEMING 68 37 54 36 66 / 0 10 20 20 0
LORDSBURG 65 36 52 35 65 / 10 20 30 20 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM NOON MDT TODAY THROUGH THIS EVENING FOR
NMZ111>113.
WIND ADVISORY FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR
NMZ022-030.
HIGH WIND WARNING FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR
NMZ023>025-031-032.
TX...FIRE WEATHER WATCH FROM NOON MDT TODAY THROUGH THIS EVENING FOR
TXZ055-056.
HIGH WIND WARNING FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR
TXZ055-056.
&&
04/04HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 608 AM MDT SUN MAR 16 2008 NMZ022>025-030>032-TXZ055-056-171215- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 608 AM MDT SUN MAR 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT A VERY STRONG SOUTHWESTERLY FLOW ALOFT...COUPLED WITH A TIGHTENING SURFACE PRESSURE GRADIENT WILL RESULT IN STRONG WINDS DEVELOPING ACROSS THE REGION BY MID DAY. SURFACE WIND SPEEDS WILL REACH 35 TO 45 MPH WITH GUSTS APPROACHING 60 MPH. BLOWING DUST MAY REDUCE VISIBILITIES TO LESS THAN A MILE IN DUST PRONE AREAS OF THE LOWLAND DESERTS. WITH DRY CONDITIONS AND LOW RELATIVE HUMIDITIES PREVALENT...FIRE DANGER REMAINS VERY HIGH ACROSS THE REGION. WINDS WILL GRADUALLY DIMINISH THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AS AN UPPER LEVEL SYSTEM MOVES OVER THE STATE ON MONDAY...THERE WILL BE A SLIGHT CHANCE OF LOWLAND RAIN SHOWERS AND MOUNTAIN SNOW SHOWERS FROM EARLY MONDAY THROUGH TUESDAY MORNING. LIMITED MOISTURE AVAILABILITY WILL KEEP AMOUNTS LIGHT AND SPOTTY. A FEW THUNDERSTORMS MAY OCCUR BY MID DAY MONDAY. THEY WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS AND SMALL HAIL. THE REMAINDER OF THE PERIOD LOOKS DRY WITH STRONG WINDS POSSIBLE AGAIN NEXT SATURDAY. .SPOTTER INFORMATION STATEMENT...
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90389, 90393.